Alert archive / Utah / Wind Advisories in 2018
Wind Advisory 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Apr 19, 2018, 8:57 PM MDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2018, 8:57 PM MDT (02:57 UTC)
- Expired
- Apr 20, 2018, 10:00 AM MDT
- In force
- 13 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
221 WWUS75 KSLC 200257 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 857 PM MDT Thu Apr 19 2018 UTZ013-020-021-200400- /O.EXP.KSLC.WI.Y.0011.000000T0000Z-180420T0300Z/ San Rafael Swell-South Central Utah- Glen Canyon Recreation Area/Lake Powell- Including the cities of Green River, Hanksville, Kanab, Escalante, and Bullfrog 857 PM MDT Thu Apr 19 2018 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... Breezy southwest winds will continue through the remainder of the evening across southeastern Utah, however these winds will remain below advisory criteria. $$ UTZ005-201100- /O.NEW.KSLC.WI.Y.0012.180420T0300Z-180420T1600Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover and Snowville 857 PM MDT Thu Apr 19 2018 ...WIND ADVISORY IN EFFECT UNTIL 10 AM MDT FRIDAY... The National Weather Service in Salt Lake City has issued a Wind Advisory, which is in effect until 10 AM MDT Friday. * AFFECTED AREA...The Great Salt Lake Desert including Interstate 80 and State Route 30. * WINDS...Northwest 25 to 35 mph with gusts in excess of 50 mph. * TIMING...Developing late this evening and continuing overnight before tapering off Friday morning. * IMPACTS...Strong crosswinds can be expected along I-80 across the Salt Flats to Wendover, as well as State Route 30. High profile vehicles will be most susceptible to these winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
606 WWUS75 KSLC 200939 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 339 AM MDT Fri Apr 20 2018 UTZ005-201600- /O.CON.KSLC.WI.Y.0012.000000T0000Z-180420T1600Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover and Snowville 339 AM MDT Fri Apr 20 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING... * AFFECTED AREA...The Great Salt Lake Desert including Interstate 80 and State Route 30. * WINDS...Northwest 25 to 35 mph with gusts in excess of 50 mph. * TIMING...Will continue through early to mid morning before tapering off late this morning. * IMPACTS...Strong crosswinds can be expected along I-80 across the Salt Flats to Wendover, as well as State Route 30. High profile vehicles will be most susceptible to these winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
038 WWUS75 KSLC 201608 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1008 AM MDT Fri Apr 20 2018 UTZ005-201715- /O.EXP.KSLC.WI.Y.0012.000000T0000Z-180420T1600Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover and Snowville 1008 AM MDT Fri Apr 20 2018 ...WIND ADVISORY HAS EXPIRED... Winds will continue to diminish gradually through the early afternoon. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 19, 4:20 PM MDT, 4 hours 37 minutes earlier.
Area forecast discussion, Apr 19, 4:20 PM MDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 420 PM MDT Thu Apr 19 2018 .SYNOPSIS...Southerly flow will strengthen today ahead of an upper low which will cross the region through tomorrow, bringing rain and snow to portions of the forecast area. High pressure and resultant warm/dry weather will follow for the upcoming weekend. && .SHORT TERM (THROUGH 00Z MONDAY)... Antecedent Conditions... Extreme Drought is occurring from Provo south to Cedar City and to the southeast. Severe Drought is occurring surrounding the Extreme Drought, in areas south of Ogden and Duchesne to the Arizona border. Drought conditions scale down to Abnormally Dry along the Idaho and Wyoming border. Big Picture... During the past 5 days, the amplified pattern over the Pacific has shifted toward being more zonal as the magnitude of the jet has significantly decreased. This is leading to a higher potential of cutoff systems as opposed to consolidated troughs. Water Vapor Satellite shows a deep closed low northeast of Las Vegas, with a dry slot extending from central California into the southwest Utah. 400-250 MDCARS wind observations show a anticyclonic 110-150kt jet over the eastern Pacific, becomes cyclonic just of off the central California coast. Local Observations and Trends... 12Z KSLC RAOB shows steep lapse rates up to near 570mb above the nocturnal inversion, with uniform southwest winds of 25-45kts in this layer. Very dry below 500mb, and moist above this level. Precipitable Water values range from 0.10"-0.15" eastern Utah, 0.25"-0.33" along and west of I-15. A 1000mb surface cyclone is located near Page Arizona with a cold front crossing west central Utah to near Kanab from the southwest thus far this afternoon. A northerly gradient of 6mb has slowed the gusty south pre-frontal winds thus far. 24 hour trends include 5-10F of warming across northern and eastern Utah, and 5F cooler southwest Utah. Dewpoints depression has increased 10-20F across northern and eastern Utah, falling 5-10F across west central and southwest Utah. Forecast... This morning, MDCARS wind observations revealed the strongest winds upstream of the closed low, so anticipating that it deepens during the next 6-18 hours. The system is augmenting the mean synoptic pattern to the affect of showing strong height falls centered over Las Vegas midday, shifting east over southern Utah through tonight. This is a dynamic situation, with 5-7mb pressure falls over eastern Utah late this afternoon. Two concerns in the immediate short term... 1) While the strong cold front crosses Dixie mid afternoon, will take a few hours of moistening to elevate instability. By 00Z, the instability gradient has arrived from the west. While measurable precipitation is unlikely given the initial dry low level profiles late day, the threat of a late day thunder is too high to not have some reflection in the forecast. Have extended this threat into the early evening hours. 2)Ahead of the strong cold front, 50kt 700mb winds develop over southeast Utah by evening. Model forecast soundings indicate mixing will be near 500mb, similar to the KSLC RAOB. Winds atop the mix layer are 50-70kts. So while most gusts will likely be just to the cusp of advisory conditions, the threat of isolated gusts closer to 50-60mb is high enough to warrant a wind advisory, especially considering the threat for Lake Powell and Glen Canyon National Recreation Area. As the system wraps up overhead tonight, wrap around upslope could enhance precipitation from the Uintas into West Central and Southwest Utah. Easterly winds will likely dampen threat of much of the precipitation due to downslope winds north of Salt Lake, while northerly winds likely to enhance across the West Desert with deepening surface cyclone supporting a strengthening northerly pressure gradient. RAP not as convinced as GFS for the development of strong easterly winds, comparing a Time Height Series over Centerville. Also, easterly pressure gradient suppressed east of the Wasatch Front, with little cold advection at 700mb, in fact it may actually be slight warm advection. The potential of downslope/canyon winds will likely be local and short lasting. No advisory issued but something for the next shift to monitor. As for the West Desert, northerly winds likely in the Advisory category, though agree with UDOT that threat for I-80 restricted to 5E Wendover and west, and SR-30 is not well traveled for high profile vehicles. Snow is a concern about 6500-7500ft tonight for mountains from the Uintas to central and southern Utah mountains (wrap-around). Though at these elevations threat is restricted to heavy intensity snowfall to overcome the warm surfaces. So decided not to issue an advisory at this time. Stratiform precipitation becomes showery tomorrow afternoon with re-development of diurnal instability. Have thunder in the forecast for the afternoon. Strong height falls and warming aloft Friday night end the threat of precipitation. Ridging brings in warming temperatures and benign weather through Saturday. Next system approaches the north Sunday. Have enough instability to put a 20 PoP in the mountains for the afternoon, considering modest height falls. .LONG TERM (AFTER 00Z MONDAY)... A weak trough is developing late in the weekend over the Cascade Mountain range and sliding east into southern Idaho. This feature looks to stay mostly north but will brush the northern portions of Utah and sweep through southwest Wyoming before sliding further south and east over the Rocky Mountains of Colorado. Brief cold advection associated with a front and weak jet support should allow for a small area of showers Monday across the north before exiting to the east by Tuesday. Increased cloud cover and moisture should keep temperatures in a steady hold from Monday to Tuesday, with minimal cooling in place. Heights build once again Tuesday into Wednesday under ridging as models depict, with warming and drying trends taking place. This is about where similarities stop among the models. In the far extended, another off-shore low pressure system approaches the West Coast, however timing and track are greatly out of sync, so have low confidence in the extended forecast. Made minor changes to going precipitation forecast, utilizing some climatology and low end chances for the higher terrain as a start and temperatures gradually warm or hold steady through the extended, with the far southwest starting to really warm up. && .AVIATION... The SLC terminal will see VFR conditions throughout the evening with increasing clouds. Cigs should stay above 6000 feet AGL during the evening hours, but will drop to or below that value at times overnight with showers in the vicinity of the terminal. Northwest winds are expected through the overnight hours. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Wind Advisory until 9 PM MDT this evening for UTZ013-020-021. WY...None. && SHORT TERM...10 LONG TERM...Dewey AVIATION...Traphagan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 19, 10:26 AM MDT, 10 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Salt Lake City UT 1026 AM MDT Thu Apr 19 2018 UTZ001>016-019>021-517-518-WYZ021-201400- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 1026 AM MDT Thu Apr 19 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Strong gusty winds are expected for southern Utah today. Rain and snow showers will spread through much of the outlook area today through Friday except for the Wasatch Front and northwest Utah. Thunder is possible across southwest Utah late afternoon through mid evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.